Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Salt Lake City, UT

July 11, 2008Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 11, 2008, 3:15 PM MDT for Garfield County, Kane County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2008, 3:15 PM MDT (21:15 UTC)
Expired
Jul 11, 2008, 4:00 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 112116
SVRSLC
UTC017-025-112200-
/O.NEW.KSLC.SV.W.0023.080711T2115Z-080711T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GARFIELD COUNTY IN UTAH
  NORTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 400 PM MDT

* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED 6 MILES EAST OF BRYCE CANYON NATIONAL PARK...OR 
  25 MILES WEST OF ESCALANTE...AND MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF HENRIEVILLE BY 320 PM MDT...  
  BRYCE CANYON NATIONAL PARK BY 325 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR GUSTY WINDS...DESTRUCTIVE HAIL...AND DANGEROUS CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3739 11222 3757 11243 3779 11205 3763 11188
TIME...MOT...LOC 2115Z 047DEG 13KT 3767 11207

$$

RG
2 follow-up statements
000 
WWUS55 KSLC 112137
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
336 PM MDT FRI JUL 11 2008

UTC017-025-112200-
/O.CON.KSLC.SV.W.0023.000000T0000Z-080711T2200Z/
GARFIELD UT-KANE UT-
336 PM MDT FRI JUL 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTH CENTRAL KANE AND SOUTHWESTERN GARFIELD COUNTIES...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR TROPIC...OR ABOUT 31 MILES WEST OF
ESCALANTE...MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRYCE CANYON NATIONAL PARK AT 335 PM MDT

IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR GUSTY  
WINDS...LARGE HAIL...VERY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3739 11222 3757 11243 3779 11205 3763 11188
TIME...MOT...LOC 2136Z 040DEG 10KT 3761 11214

$$

RG
000 
WWUS55 KSLC 112154
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT FRI JUL 11 2008

UTC017-025-112203-
/O.EXP.KSLC.SV.W.0023.000000T0000Z-080711T2200Z/
GARFIELD UT-KANE UT-
353 PM MDT FRI JUL 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KANE AND
SOUTHWESTERN GARFIELD COUNTIES EXPIRES AT 400 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 3739 11222 3757 11243 3779 11205 3763 11188
TIME...MOT...LOC 2153Z 040DEG 10KT 3757 11218

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:01 PM MDT, 14 minutes earlier.

Area forecast discussion, Jul 11, 3:01 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT FRI JUL 11 2008

.SYNOPSIS...WEAK DRY COLD FRONT NOW INTO CENTRAL UTAH AND WILL
WASH OUT SATURDAY. MOISTURE OVER FAR SOUTHERN UTAH WILL CONTINUE
TO MOVE NORTHWARD INTO SOUTHERN UTAH TOMORROW AND SUNDAY THEN
ACROSS MUCH OF THE REGION BEGINNING MONDAY.

&&

.DISCUSSION...UPPER LOW CONTINUES TO TRACK EAST AS IT SPREADS OUT
INTO THE NORTHERN GREAT PLAINS. THE WEAK DRY COLD FRONT THAT PUSHED
THROUGH THE WASATCH FRONT THIS MORNING HAS MOVED TO CENTRAL UTAH
AND WILL MOVE A BIT FARTHER SOUTH AS IT BUMPS INTO THE MOISTURE
MOVING UP FROM ARIZONA. TEMPERATURES ARE DOWN ACROSS NORTHERN UTAH
TODAY AS PREVIOUSLY THOUGHT AND WILL ONLY RECOVER SLIGHTLY
TOMORROW AS THE AIRMASS REMAINS STAGNANT OVER THE NORTH. TERRAIN
DRIVEN CONVECTION HAS DEVELOPED OVER THE SOUTH CENTRAL MOUNTAINS
AND IS EXPECTED TO CONTINUE THROUGH THE EVENING HOURS. THE COLD
FRONT IS ABOUT TO MEET UP WITH THIS MOISTURE AND WILL SHOW ITSELF
IN TWO WAYS. FIRST IT IS SHOWING CONVECTION BEGINNING TO DEVELOP
SOUTH OF A LINE FROM ABOUT MILFORD TO GREEN RIVER. AND
SECOND...THE FRONT SHOULD KEEP MOISTURE FROM MOVING MUCH FARTHER
NORTH AS THE AIRMASS BEHIND IT IS VERY DRY AND QUITE STABLE. PW
VALUES OF .75 TO NEAR 1 INCH CONTINUE SOUTH OF THE FRONT AND THE
AFTERNOON AND EVENING COULD SHAPE UP TO BE ACTIVE WITH POSSIBLE
PULSE TYPE SEVERE THUNDERSTORMS.

MOISTURE WILL CONTINUE TO SURGE NORTHWARD EACH AFTERNOON OVER THE
SOUTH FOR THE NEXT COUPLE OF DAYS AND THE LATEST MODEL RUNS
INDICATE THAT TOMORROW MIGHT BE A SIMILAR DAY OVER THE EXTREME
SOUTHERN TIER OF UTAH AND A LITTLE LESS ACTIVE AS ONE MOVES
FARTHER NORTH. FLOW REMAINS LIGHT UNDER THE RIDGE FOR THE
FORESEEABLE FUTURE...ALTHOUGH SOME SOUTHWEST WINDS COULD CROP UP
MONDAY AND TUESDAY. THE MOISTURE WILL CONTINUE TO MOVE NORTHWARD
MONDAY AND TUESDAY...ALTHOUGH IT REMAINS SHALLOW AND SHOULD ONLY
KICK OFF ISOLATED TERRAIN DRIVEN CONVECTION OVER THE NORTH. THE
MOISTURE THEN SHIFTS SLOWLY EASTWARD ON WEDNESDAY WITH A DRIER
AIRMASS RETUNING FROM THE WEST FOR THURSDAY AND FRIDAY. ALL THE
WHILE THE RIDGE SHIFTS EASTWARD BUT NEVER LEAVES US.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE NIGHT AT THE
KSLC TERMINAL.  NORMAL SOUTHEAST DRAINAGE WIND IS EXPECTED TO BE
DELAYED UNTIL AROUND 0800 UTC.  HOWEVER...THERE IS A 30 PERCENT
CHANCE THAT THE SOUTHEAST DRAINAGE WINDS WILL DEVELOP BY 0600 UTC.

&&

.FIRE WEATHER...WEAK UPPER LEVEL WAVE IN WESTERLY FLOW IS PRESSING
ACROSS UTAH THIS AFTERNOON. THIS HAS PUSHED A WEAK LOW LEVEL COLD
FRONT INTO SOUTH CENTRAL UTAH. DEEPER MOISTURE HAS CREPT NORTHWARD
ACROSS SOUTHERN UTAH AND INTO THE WASATCH PLATEAU/BOOK CLIFFS AND
CASTLE COUNTRY. SCATTERED THUNDERSTORMS HAVE POPPED UP FROM
AROUND CAPITOL REEF TO BRYCE CANYON AND SOUTHWEST TO NEAR BRIAN
HEAD. PULSE TYPE STORMS WILL CONTINUE THROUGH LATE AFTERNOON WITH
SOME ACTIVITY BECOMING MORE ORGANIZED ACROSS THE FAR SOUTHWEST INTO
THE EVENING HOURS. MOISTURE FILTERING DOWN INTO THE BOUNDARY LAYER
HAS RAISED HUMIDITIES FOR THE SOUTHERN DISTRICT. SOME CELLS WILL
HAVE SIGNIFICANT LIGHTNING BUT ALSO HEAVY RAIN.

ACROSS THE NORTH IT IS VERY DRY WITH BREEZY NORTH WINDS (GUSTS 25
MPH) BEHIND THE FRONT THAT MOVED THROUGH EARLY THIS MORNING. THIS
WILL CONTINUE TO BE THE WEATHER FOR THE NORTH OVER THE WEEKEND BUT
WINDS WILL BE LIGHTER WITH A SLIGHT WARMING TREND IN THE NORTH.

SIMILAR WEATHER PATTERN ON SATURDAY AND SUNDAY FOR THE SOUTH BUT A
SLIGHT SHIFT OF THE UPPER HIGH ACROSS NEVADA SHOULD SHUNT THE DEEPER
MOISTURE A TAD FURTHER SOUTH TOWARD THE ARIZONA BORDER. MAIN THREAT
FOR CONVECTION WILL BE THE SOUTHWEST PART OF UTAH AND INTO THE GRAND
STAIRCASE AND BRYCE CANYON AREA. SLIGHTLY STRONGER SOUTHWEST FLOW
ACROSS THE SOUTH EARLY NEXT WEEK BUT HUMIDITY WILL BE ELEVATED.

MAIN MOISTURE WILL NOT SURGE NORTHWARD UNTIL MONDAY...BUT STILL MAY
NOT REACH THE NORTHERN ONE THIRD OF UTAH UNTIL TUESDAY DUE TO
WESTERLIES PREVAILING IN THIS NORTHERN REGION. MODELS SUGGEST ENOUGH
INCREASE OF PRECIPITABLE WATER THAT COULD DEVELOP ISOLATED
CONVECTION UP TO THE OQUIRRH AND TINTIC MOUNTAINS LATE MONDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.........YOUNG
FIRE WEATHER...TARDY
AVIATION.......GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 11, 5:17 AM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 AM MDT FRI JUL 11 2008

UTZ001>016-019>021-517-518-WYZ021-121130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
517 AM MDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE OVER SOUTHERN UTAH WILL ALLOW FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL REMAIN OVER SOUTHERN UTAH THROUGH THE WEEKEND BEFORE
SPREADING INTO NORTHERN UTAH AND SOUTHWEST WYOMING TUESDAY AND
WEDNESDAY. THIS WILL ALLOW FOR A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:54 PM MDTAreal Flood AdvisorySLCGarfield, Kane3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.